Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Phoenix, AZ

August 10, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2006, 2:46 PM MST for Maricopa County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 2:46 PM MST (21:46 UTC)
Expired
Aug 10, 2006, 3:15 PM MST
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 102149
FFWPSR
AZC013-102315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
246 PM MST THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 415 PM MST

* AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  SPRINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. WATER WILL DRAIN INTO 
CAMP CREEK...WHICH WILL LIKELY CAUSE WATER TO FLOW OVER HORSESHOE 
DAM ROAD. ADDITIONAL WATER WILL FLOW DOWN CAVE CREEK...WHICH WILL 
FLOOD UNBRIDGED CROSSINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3402 11205 3381 11182 3380 11169 3389 11159
      3400 11171

$$

INIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:45 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Aug 10, 9:45 AM MST, 5 hours 1 minute before
AZZ020>028-CAZ030>033-120000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
945 AM MST THU AUG 10 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY HUMID AND UNSTABLE AIR WILL CONTINUE TO RESULT IN A CHANCE OF
MAINLY AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS INTO THIS
WEEKEND MAINLY IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA. A LARGE
PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST NEXT
WEEK. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS LOW PRESSURE
SYSTEM WILL BRING A DRYING TREND NEXT WEEK WITH MOSTLY CLEAR NIGHTS
AND SUNNY DAYS BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY...
A PRETTY INTERESTING WEATHER DAY IS SETTING UP FOR PARTS OF THE
STATE...AND PERHAPS AGAIN SATURDAY.  FIRST...MONSOON MOISTURE WAS
STILL PLENTIFUL...AND BORDERLINE EXTREME OVER THE SOUTHERN HALF OF
AZ INCLUDING PARTS OF FAR SOUTHEAST AZ. PRECIP WATER WAS BETWEEN 140
AND 180 PERCENT OF NORMAL WITH 1.99 INCHES MEASURED ON THE  YUMA
SOUNDING...1.80 INCHES IN PHOENIX...1.72 IN TUCSON...1.41 AT SAN
DIEGO...AND EVEN THE FLAGSTAFF SOUNDING HAD INCREASED TO 0.90 SINCE
YESTERDAY MORNING (110 PERCENT OF NORMAL). IN OTHER WORDS THE
MOISTURE IS PLENTIFUL WITH LOTS OF C.A.P.E. AND INSTABILITY.

HOWEVER...INTERESTING AND NOT SO CLEAR ARE THE EFFECTS OF UPPER
LEVEL DYNAMICS MOVING THROUGH TODAY. THERE ARE TWO SYNOPTIC SCALE
FEATURES PASSING THROUGH THE AREA WHICH INCREASES THE RISK OF
CONVECTION. FIRST...A LARGE PACIFIC TROF WAS WORKING ITS WAY INTO
THE WESTERN STATES MAINLY NORTH OF AZ. UPPER LEVEL SOUTHWESTERLY
WINDS ARE INCREASING OVER SOUTHEAST CA AND NORTHERN AZ...WITH SOME
ENTRANCE REGION DYNAMICS INFERRED.  SECOND...A FAIRLY NOTICEABLE
INVERTED TROF WAS MOVING TO THE NORTHWEST ACROSS CENTRAL AND
NORTHERN BAJA CA.  IF YOU RUN A HIGH SPEED VAPOR IMAGERY LOOP...
YOU WILL NOTICE LARGE SCALE DIFFLUENCE ACROSS SOUTHERN AZ...AND A
STRETCHING/DEFORMATION ZONE ACROSS NORTHWEST AZ (AS SOUTHERLY FLOW
ALOFT FROM THE MEXICAN TROF INTERACTS WITH INCREASING SOUTHWESTERLY
FLOW).  CURRENT (16Z) THUNDERSTORMS WITH ISOLATED HEAVY RAIN IS
BEING DEVELOPED BY THIS DEFORMATION ZONE...WHICH IS SPREADING
NORTHEAST TOWARD PHOENIX.

WHAT DOES THIS ALL MEAN? WE FEEL MOST WIDESPREAD CONVECTIVE ACTIVITY
WILL BE FOCUSED IN A COUPLE OF AREAS... NORTHERN AZ AND SOUTHEAST AZ
DUE TO UPPER LEVEL DYNAMICS BY LATE IN THE DAY.  HOWEVER... SINCE
THE AIRMASS IS SO MOIST... AND WITH SYNOPTIC SCALE FEATURES MOVING
THROUGH AZ... THIS IS NO TYPICAL MONSOON DAY. THEREFORE THE RISK
FACTOR OR HIGHER POTENTIAL FOR CONVECTION OVER PARTS OF SOUTHWEST
AND SOUTH CENTRAL AZ IS INCREASED.

SINCE THE THETA-E GRADIENT... OR MONSOON MOISTURE GRADIENT IS TIGHT
BETWEEN FLAGSTAFF AND PHOENIX...ANY CENTRAL MOUNTAIN STORMS WILL
TEND TO BUILD BACK TOWARD THE HIGHER MOISTURE VALUES...MEANING...
PROPAGATING THUNDERSTORMS SOUTHWARD TOWARD THE LOWER DESERTS LIKE
YESTERDAY AFTERNOON AND EVENING.

CURRENT BROAD-BRUSH THREAT FOR SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT...DUE TO DYNAMICAL UNCERTAINTIES LOOKS OK FOR NOW. HOWEVER
...WILL UPDATE FORECASTS TO INCLUDE SHOWER POTENTIAL OVER JOSHUA
TREE NATIONAL PARK FOR THIS AFTERNOON AND EVENING. AND...SINCE THE
BIGGEST THREAT WILL BE HEAVY RAIN...WILL OPT TO UPDATE FORECASTS TO
INCLUDE THIS WORDING.

SATURDAY COULD BE INTERESTING AS WELL. INCREASING SOUTHWESTERLY FLOW
ALOFT ...DUE TO THE PASSING PACIFIC TROF TO THE NORTH...WILL LIKELY
DRAW IN ANOTHER SUBTROPICAL SHORTWAVE INTO SOUTHERN FROM OFF THE
SOUTHERN BAJA COAST.

STILL EXPECTING SOME DRYING ACROSS SOUTHEAST CA ON SUNDAY.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
A LARGE PACIFIC LOW PRESSURE SYSTEM WILL DEVELOP NEAR THE WEST COAST
DURING THIS PERIOD. A FLOW OF AIR FROM THE SOUTHWEST AHEAD OF THIS
LOW PRESSURE SYSTEM WILL BRING A DRYING TREND DURING THIS PERIOD WITH
MOSTLY CLEAR NIGHTS AND SUNNY DAYS OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SPREADING EAST TO SOUTH-CENTRAL ARIZONA INCLUDING
THE GREATER PHOENIX AREA BY THE MIDDLE AND LATTER PARTS OF NEXT WEEK.

&&

.AVIATION...
18Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ/ELLIS
Hazardous weather outlook, Aug 10, 6:02 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST THU AUG 10 2006

AZZ021>023-026>028-111315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY INCREASING TO A CHANCE OF THUNDERSTORMS THIS EVENING. STRONGER
STORMS COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45
MPH...AND BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW
ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THROUGH TUESDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-111315-
SOUTHERN GILA/TONTO NF FOOTHILLS-
602 AM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS COULD PRODUCE
VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...
MAINLY EACH AFTERNOON AND EVENING FRIDAY...AND JUST A SLIGHT CHANCE
OF STORMS SATURDAY THROUGH WEDNESDAY. THE STRONGER STORMS COULD
PRODUCE VERY HEAVY RAIN AND LOCALLY GUSTY WINDS TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-111315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM PDT THU AUG 10 2006 /602 AM MST THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS
COULD PRODUCE BRIEF HEAVY RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND
BLOWING DUST THAT COULD REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE AREA FRIDAY AND FRIDAY NIGHT...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY
RAIN...LOCALLY GUSTY WINDS TO 45 MPH...AND BLOWING DUST THAT COULD
REDUCE VISIBILITIES BRIEFLY BELOW ONE MILE. NO THUNDERSTORMS ARE
EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:15 PM MSTSevere Thunderstorm WarningPSRLa Paz60 min
Aug 9, 9:22 PM MSTSevere Thunderstorm WarningPSRYuma53 min
Aug 10, 3:18 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 10, 4:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal58 min
Aug 10, 4:27 PM MSTFlash Flood WarningPSRMaricopa, Pinal63 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.